Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. You want to find out if you can expect to get nauseous or if it will cause you to have dry mouth. There is a more serious potential side effect that you might not know about which is hearing loss. It’s a complication medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

Some Facts About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it usually shows up as:

  • Popping
  • Thumping
  • Ringing
  • A windy sound

When you discontinue the medication, the tinnitus usually stops. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

You may be surprised by the list of medications that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might better recognize as aspirin. The hearing problems caused by these medications are usually correctable when you stop taking them.

Antibiotics are a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

The issue disappears once you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Some diuretics can result in tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Caffeine
  • Marijuana
  • Nicotine

When you get up every morning and have your morning coffee you subject yourself to a substance that could cause tinnitus. The good news is it will go away once the drug leaves your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Prednisone
  • Amitriptyline
  • Lidocaine

However, the dosage which will induce tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary depending on your ear health and which medication you get. Slightly irritating to completely incapacitating is the things you can typically be expecting.

Be on guard for:

  • Poor balance
  • Tinnitus
  • Vomiting
  • Hearing loss on one or both sides
  • Difficulty walking
  • Blurring vision

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You always should take the medication your doctor prescribes. Don’t forget, most of the time the changes in your hearing or balance are temporary. You should feel comfortable asking your doctor if a prescription is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Call Now
Find Location